Alert archive / Maryland / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 62, NWS Wakefield, VA

May 3, 2021Dorchester County, Maryland

NWS Wakefield, VA issued this severe thunderstorm warning at May 3, 2021, 4:00 PM EDT for Dorchester County, Maryland. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2021, 4:00 PM EDT (20:00 UTC)
Expired
May 3, 2021, 4:26 PM EDT
In force
26 min
Issued by
NWS Wakefield, VA
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Dorchester County, MD

The radar

The Dover AFB radar (KDOX), 82 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 8.0 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2021-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2021-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-762 J/kg
Mixed-layer LCL
1361 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

121 
WUUS51 KAKQ 032000
SVRAKQ
MDC019-032045-
/O.NEW.KAKQ.SV.W.0062.210503T2000Z-210503T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wakefield VA
400 PM EDT Mon May 3 2021

The National Weather Service in Wakefield has issued a

* Severe Thunderstorm Warning for...
  South central Dorchester County in southeastern Maryland...

* Until 445 PM EDT.

* At 400 PM EDT, a severe thunderstorm was located 9 miles west of
  Deal Island, or 14 miles east of Saint Inigoes Creek, moving
  northeast at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and powerlines.

* This severe thunderstorm will remain over mainly rural areas of
  south central Dorchester County, including the following
  locations... Crocheron, Elliott and Wingate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please report severe weather by calling 757-899-2415, posting to the
NWS Wakefield Facebook page, or using Twitter @NWSWAKEFIELDVA.

&&

LAT...LON 3830 7605 3828 7603 3831 7602 3832 7597
      3830 7594 3827 7596 3824 7594 3823 7603
      3815 7603 3815 7606 3817 7606 3812 7609
      3819 7609 3823 7606 3826 7610 3835 7602
TIME...MOT...LOC 2000Z 236DEG 26KT 3815 7612 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

FISHER
1 follow-up statement
662 
WWUS51 KAKQ 032026
SVSAKQ

Severe Weather Statement
National Weather Service Wakefield VA
426 PM EDT Mon May 3 2021

MDC019-032036-
/O.CAN.KAKQ.SV.W.0062.000000T0000Z-210503T2045Z/
Dorchester MD-
426 PM EDT Mon May 3 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL DORCHESTER
COUNTY IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 3830 7605 3828 7603 3831 7602 3832 7597
      3830 7594 3827 7596 3824 7594 3823 7603
      3815 7603 3815 7606 3817 7606 3812 7609
      3819 7609 3823 7606 3826 7610 3835 7602
TIME...MOT...LOC 2023Z 236DEG 26KT 3826 7592 

$$

FISHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 3:08 PM EDT, 52 minutes earlier.

Area forecast discussion, May 3, 3:08 PM EDT, 52 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
308 PM EDT Mon May 3 2021

.SYNOPSIS...
A trough of low pressure will push east of the area tonight. Bermuda
high pressure returns Tuesday. A cold front crosses the area late
Wednesday. Another area of low pressure impacts the area Friday.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
As of 310 PM EDT Monday...

Current convection (even across the se) not all that strong as tops
cont aob 30K FT. Gusts aob 40 mph, small hail and hvy downpours as
of this writing, but make spark some marine issues as it moves
towards the coast. Per latest high res data, will cont with likely
PoPs into the eve then taper off west to east as the heating wanes
and the systm pulls east overnite. Lows in the 60s.

SPC now eyeing the second batch of convection moving across central
NC for svr potential as it moves east over the next svrl hrs. May
have a tuff time recovering given the first batch of convection
working over the airmass. We shall see.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
As of 310 PM EDT Monday...

Local area to be btwn 2 systms Tue with the Bermuda high extending
back into the area. Second (convectively induced s/w) apprchs from
WSW late in the day with a trof noted east of the mts. Models show
some late day convection (after 21Z) dvlpng to the west then
drifting east. Will carry 20-30 PoP late day tstms to account for
this. SPC has placed the area in a MRGNL svr risk Tue mainly for
hail/wind. Otw, pt to mstly sunny and summer-like. Highs upr 80s-lwr
90s, cooler at the beaches. Some record highs will be apprched.

That s/w approaches Tue night but convection to the south and west
is progged to weaken as it crosses the mts. Will keep low PoPs (aob
30%), with thunder chances before 06z. Lows 65-70F.

Anthr s/w crosses the area Wed as the apparent sfc low pressure
tracks to our north. The trailing cold front is progged to cross the
FA late Wed eve/Wed night. Could be anthr event much like today
where morning clouds and shwrs plays havoc with the svr threat. That
said, SPC has a MRGNL svr risk for Wed as well with hail/wind the
main threat ahead of the cold frontal passage. Will carry chc PoPs
attm with thunder after 18Z. Highs upr 70s-lwr 80s. Eve convection
Wed nite then clrg and cooler. Lows in the 40s nw, 50-55 se.

Mstly sunny, cooler and less humid Thurs. Highs 65-70.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
As of 130 PM EDT Monday...

Moisture increases late Thurs nite/Fri assctd with an apprchg wave
of low pres. Given the diffferent model solutions with this systm,
will cont a mstly cloudy/unsettled period with chc PoPs for now.
Lows Thurs nite mid 40s-lwr 50s. Highs Fri in the 60s. Pcpn ends
w-e Fri eve, then pt cldy. Lows in the 40s to near 50 se.

Dry with a warming trend this weekend as high pres builds into the
rgn. Highs Sat upr 60s-lwr 70s. Lows Sat nite in the 50s. Highs Sun
mid 70s-lwr 80. Convection chcs increase Mon. Highs upr 70s-mid 80s.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
As of 130 PM EDT Monday...

Convection will move across the region over the next svrl hrs as
a trof of low pres traverses the area. Given the current radar
trends, began the period with VCSH most places and have a 2-3hr
TEMPO group for thunder. Not much wind assctd with the storms as
of this writing, but will have to watch the batch of storms heading
east from the NC coastal plain for signs of intensifying. Otw,
SCT-BKN MVFR/VFR CU into tonite. Winds generally south at 10-15
kts ut bcmg gusty in any storm.

OUTLOOK...
Mainly VFR Tue before shower/tstm chances increase Tue evening
into Tue night (and especially by Wed) as a cold front crosses
the area.

&&

.MARINE...
As of 655 AM EDT Monday...

Latest analysis reveals 1020+mb sfc high pressure well offshore
of the southeast US coast, as low pressure lifts NE well inland
over the mid-south. Meanwhile as a second low passes well north
of the waters. Resultant S-SW winds will continue this morning
~10-15 kt. Elevated terminals in the lower Bay and lower James
will occasionally gust to ~20kt this morning, but will cap
forecast at 15 kt with predominate winds under SCA levels. Winds
back slightly to the S-SE this aftn and tonight, before veering
back to the S-SW later tonight through Tuesday night 10-15 kt
as next system approaches from the west. That system then
crosses the Ohio Valley/eastern Great Lakes into ON/W QC later
Tue night into Wednesday, with associated sfc cold front pushing
across the waters late Wed night into Thursday. At this time,
appears likely that we'll see SCA conditions post-frontal during
this same period (Wednesday night into early Thu) before cool
high pressure builds into the region. Waves 2-3 ft, though some
4 to 5 footers possible in the Bay Wed night post-frontal. Sig.
seas over the coastal waters will avg 2-4 ft, but briefly build
to 4-5 ft Wed night into Thursday, before subsiding into late
week.

Looking ahead to the late week period, GFS remains the most
aggressive with developing a coastal low along the departing front
Fri. At this time, will lean toward the global consensus
(NBM/Superblend) with the GEFS in decent agreement with the
ECMWF/EPS solutions. This will translate to cooler conditions with
winds remaining W-NW through Sat, backing to the S/SW into early
next week as the western Atlantic ridge looks to re-establish
itself.

&&

.CLIMATE...
Record Highs for May 4:

             Record
Location      High   Year
--------      -----  ----
Richmond       92    1965
Norfolk        92    1892
Salisbury      94    1913
Eliz. City     92    1938

Record Low Max for May 4:

             Record
Location     Low Max  Year
--------      ------ ----
Richmond       66    1942
Norfolk        68    1878
Salisbury      66    2018
Eliz. City     71    2009

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...MPR
NEAR TERM...MPR
SHORT TERM...MPR
LONG TERM...MPR
AVIATION...MPR
MARINE...MAM
CLIMATE...AKQ
Hazardous weather outlook, May 3, 3:11 PM EDT, 49 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
311 PM EDT Mon May 3 2021

MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-
093-095>100-509>525-041915-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Accomack-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
311 PM EDT Mon May 3 2021

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Tonight.

A few strong to severe thunderstorms are possible this evening.
Damaging wind gusts are the primary threat, and a few instances of
hail are possible in the strongest storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A few strong to severe thunderstorms are possible late Tuesday and
again late Wednesday. The primary threat is damaging wind gusts and
hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 3, 1:35 PM EDT, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Wakefield VA
135 PM EDT Mon May 3 2021

NCZ012-013-030-VAZ087-092-031815-
Hertford-Northampton-Bertie-Southampton-Greensville-
135 PM EDT Mon May 3 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN BERTIE...
NORTHAMPTON...WESTERN HERTFORD...SOUTHERN GREENSVILLE AND
SOUTHWESTERN SOUTHAMPTON COUNTIES AND THE CITY OF EMPORIA...

At 135 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Littleton to 8 miles northwest of
Tarboro. Movement was northeast at 50 mph.

Wind gusts in excess of 40 mph and half inch hail are possible with
these storms.

Locations impacted include...
Roanoke Rapids, Emporia, Ahoskie, Murfreesboro, Garysburg, Rich
Square, Aulander, Boykins, Dahlia, Chowan University, Gaston, Conway,
Woodland, Seaboard, Lewiston Woodville, Powellsville, Roxobel, Green
Plain, Barley and Claresville.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3601 7721 3606 7733 3611 7723 3616 7726
      3621 7739 3624 7738 3632 7744 3631 7757
      3634 7758 3641 7755 3648 7765 3651 7788
      3654 7777 3659 7774 3673 7749 3671 7743
      3674 7736 3623 7684 3595 7720
TIME...MOT...LOC 1735Z 231DEG 43KT 3644 7786 3602 7762

FISHER
Special weather statement, May 3, 2:14 PM EDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Wakefield VA
214 PM EDT Mon May 3 2021

NCZ012>014-030-031-VAZ092-096-031900-
Hertford-Northampton-Bertie-Gates-Chowan-Southampton-Suffolk-
214 PM EDT Mon May 3 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BERTIE...NORTHAMPTON...
HERTFORD...WESTERN GATES...CHOWAN AND SOUTHEASTERN SOUTHAMPTON
COUNTIES AND THE CITY OF FRANKLIN...

At 214 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Rich Square to near Hinson. Movement
was northeast at 50 mph.

Wind gusts in excess of 40 mph and half inch hail are possible with
these storms.

Locations impacted include...
Franklin, Ahoskie, Windsor, Murfreesboro, Rich Square, Aulander,
Gatesville, Chowan University, Ryland, Conway, Woodland, Winton,
Lewiston Woodville, Cofield, Powellsville, Roxobel, Colerain,
Harrellsville, Como and Tyner.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3590 7692 3586 7704 3594 7704 3594 7716
      3609 7729 3611 7723 3616 7726 3621 7739
      3632 7744 3639 7755 3670 7692 3619 7658
      3611 7657 3602 7647 3601 7657 3606 7662
      3601 7669 3588 7674 3588 7683 3581 7688
TIME...MOT...LOC 1814Z 221DEG 43KT 3630 7725 3576 7688

FISHER
Special weather statement, May 3, 2:33 PM EDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Wakefield VA
233 PM EDT Mon May 3 2021

VAZ075>077-521-522-031915-
Richmond-Northumberland-Westmoreland-Western Essex-Eastern Essex-
233 PM EDT Mon May 3 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN NORTHUMBERLAND...
RICHMOND...SOUTHEASTERN WESTMORELAND AND CENTRAL ESSEX COUNTIES...

At 232 PM EDT, a strong thunderstorm was located over Tappahannock,
moving east at 15 mph.

Wind gusts in excess of 40 mph are possible with this storm.

Locations impacted include...
Tappahannock, Warsaw, Callao, Farnham, Kinsale, Haynesville,
Dunnsville, Hague, Howertons, Wellford, Ethel, Threeway, Village,
Oldhams, Lyells, Naylors Beach, Kennard, Mount Landing, Brays Fork
and Gibeon.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3803 7656 3801 7655 3801 7656 3800 7655
      3791 7651 3781 7689 3800 7696 3808 7672
      3810 7664 3812 7660
TIME...MOT...LOC 1832Z 261DEG 15KT 3792 7686

FISHER
Special weather statement, May 3, 2:56 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Wakefield VA
256 PM EDT Mon May 3 2021

NCZ013>016-030>032-031945-
Pasquotank-Hertford-Bertie-Camden-Gates-Perquimans-Chowan-
256 PM EDT Mon May 3 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL CAMDEN...
PASQUOTANK...PERQUIMANS...NORTHEASTERN BERTIE...SOUTHEASTERN
HERTFORD...EASTERN GATES AND CHOWAN COUNTIES...

At 256 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Colerain to near Woodley. Movement
was northeast at 55 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Elizabeth City, Hertford, Winfall, Gatesville, Elizabeth City State
University, Sunbury, Ryland, Weeksville, Powellsville, Colerain,
Harrellsville, Chapanoke, Cape Colony, Tyner, Snug Harbor, Nixonton,
Hobbsville, Belvidere, Rockyhock and Burgess.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

LAT...LON 3621 7702 3655 7662 3655 7659 3631 7621
      3630 7621 3630 7617 3623 7605 3618 7600
      3615 7600 3615 7606 3610 7621 3611 7627
      3608 7641 3601 7651 3601 7658 3606 7662
      3601 7669 3599 7668 3597 7671
TIME...MOT...LOC 1856Z 244DEG 48KT 3621 7681 3582 7633

FISHER
Special weather statement, May 3, 3:40 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Wakefield VA
340 PM EDT Mon May 3 2021

NCZ015>017-102-VAZ097-098-032030-
Eastern Currituck-Pasquotank-Camden-Western
Currituck-Chesapeake-Virginia Beach-
340 PM EDT Mon May 3 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CAMDEN...CENTRAL
PASQUOTANK...AND CURRITUCK COUNTIES...THE CITY OF CHESAPEAKE AND THE
CITY OF VIRGINIA BEACH...

At 340 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near South Mills to 6 miles northwest of
Mashoes. Movement was northeast at 45 mph.

Wind gusts in excess of 40 mph and pea size hail are possible with
these storms.

Locations impacted include...
Virginia Beach, Currituck, Elizabeth City, Camden, Elizabeth City
State University, Grandy, Great Bridge, South Mills, Chesapeake,
Sanderling, Fentress, Point Harbor, Princess Anne, Shiloh, Back Bay,
Indiantown, Corolla, Old Trap, Whitehall Shores and Northwest.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3611 7585 3614 7587 3614 7589 3617 7591
      3618 7600 3614 7600 3615 7606 3614 7610
      3660 7649 3692 7599 3664 7585 3638 7578
      3624 7573 3622 7573 3622 7577 3620 7576
      3619 7579 3609 7575 3608 7579 3607 7580
TIME...MOT...LOC 1940Z 228DEG 37KT 3648 7629 3602 7591

FISHER
Local storm report, May 3, 3:43 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
343 PM EDT MON MAY 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     LEWISETTA               38.01N 76.46W
05/03/2021                   NORTHUMBERLAND     VA   911 CALL CENTER

            DAMAGE TO HOMES ON LEWISETTA ROAD AND
            CHAMBERS LANE. FUNNEL CLOUD SIGHTED.

&&

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 4:24 PM EDTSpecial Weather StatementAKQWicomico51 min

Nearby

Severe Thunderstorm Warnings in Maryland, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.